Heavy Snow, W Inyo
- When
- February 25, 4:00 PM PST to February 26, 7:50 AM PST
- Where
- W Inyo forecast zone
- Reported by
- TRAINED SPOTTER
The town of Aspendell, CA recorded 27 inches of snow in just over 12 hours.
1 heavy snow, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 25, 3:10 PM PST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PST WED FEB 25 2004
.SYNOPSIS...A STRONG PACIFIC STORM PRODUCING HEAVY SNOW IN THE
SOUTHERN SIERRA WILL BRING WIDESPREAD RAIN AND SNOW ACROSS THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN LATE TONIGHT AND THURSDAY.
A COLD AREA OF LOW PRESSURE WILL THEN SETTLE OVER THE GREAT BASIN
FRIDAY FOR SCATTERED RAIN AND SNOW SHOWERS AND BELOW NORMAL
TEMPERATURES. THE SYSTEM WILL EXIT TO THE EAST SATURDAY LEAVING
DRIER WEATHER FOR THE WEEKEND.
&&
.SHORT TERM...PRECIPITATION WAS BEGINNING TO SPREAD INTO WESTERN SAN
BERNARDINO COUNTY THIS AFTERNOON AFTER THE INITIAL PLUME OF MOISTURE
SLAMMED INTO THE SIERRA. THE PLUME OF LOW AND MID LEVEL MOISTURE
EXTENDS WELL OFF THE SOUTHERN CALIFORNIA COAST AND ENERGY ROUNDING
THE BASE OF THE BROAD CLOSED LOW WILL PRODUCE A GOOD COMBINATION OF
MOISTURE AND UPWARD FORCING SWEEPING EAST-SOUTHEAST ACROSS THE
FORECAST AREA TONIGHT AND THURSDAY MORNING. THE BEST FOCUS FOR
PRECIP ACROSS SOUTHEAST CALIFORNIA/SOUTHERN NEVADA SHOULD OCCUR
BETWEEN 4 AM AND NOON THEN SHIFTS ACROSS MOHAVE COUNTY DURING THE
AFTERNOON. THE 12Z/18Z ETA TRENDS WERE PREFERRED AND GENERALLY
FOLLOWED. DESERTS COULD SEE QUARTER TO HALF-INCH AMOUNTS OF QPF AND
THE MOUNTAINS STILL SHOULD SEE A FOOT OR SO OF NEW SNOW. WILL
UPGRADE THE WATCH TO A WARNING FOR THE SOUTHERN NEVADA MOUNTAINS AND
TO A SNOW ADVISORY FOR LINCOLN COUNTY. SINCE MOST OF THE PRECIP WILL
OCCUR DURING THE DAY OVER MOHAVE COUNTY...SNOW LEVELS SHOULD
GENERALLY BE ABOVE 6500 AND AMOUNTS OF 3-5 INCHES MAY FALL ABOVE
7000 FEET. WILL NOT ISSUE A SNOW ADVISORY THERE. THE COLD POOL OF
THE BROAD UPPER LOW THEN SETTLES OVER THE REGION FRIDAY FOR SHOWERY
WEATHER AND THEN PULLS EAST SATURDAY FOR A DRIER NORTHERLY FLOW AND
DIMINISHING PRECIP COVERAGE FROM WEST TO EAST.
&&
.LONG TERM...EXTENDED MODELS ARE BEGINNING TO DIFFER WITH THE SYSTEM
ON MONDAY WITH THE GFS SHOWING A DEEP TROUGH OVER THE WESTERN U.S.
INTO TUESDAY. THE GFS CONTINUES TO SHOW A DEEP TROUGH CARVING OUT
OVER THE WESTERN STATES MONDAY INTO TUESDAY. THIS IS IN RESPONSE TO
A STRONG NORTHERN STREAM SHORTWAVE WHICH THE ECMWF...UKMET...AND GFS
ALL SHOW SOUTH OF THE ALEUTIANS ON FRIDAY...BUT ONLY THE GFS RETAINS
A WELL DEFINED WAVE INTO MONDAY. THE ECMWF SHOWS NO HINT OF THE WAVE
ON MONDAY...WITH ONLY BROAD CYCLONIC CURVATURE OVER THE
INTERMOUNTAIN WEST ON TUESDAY...AND HEIGHTS 60-100 METERS HIGHER
THAN THE GFS. MODELS ARE SHOWING THAT THE BEST AREA FOR MOISTURE
WILL REMAIN OVER THE EASTERN HALF OF THE CWA LATE MONDAY INTO
TUESDAY AND HAVE GONE AHEAD AND LOWERED POPS SLIGHTLY OVER THE WEST.
ANOTHER SYSTEM IS FORECAST TO DROP INTO THE CWA THURSDAY AND WILL
CONTINUE WITH THE SLIGHT CHANCES THAT ARE ALREADY IN THE FORECAST. &&
.AVIATION...RAIN SHOWERS ARE EXPECTED TO MOVE INTO THE LAS VEGAS
VALLEY OVERNIGHT WITH THE GREATEST CHANCE EXPECTED BETWEEN 12Z AND
18Z THURSDAY. THERE WILL BE THE POTENTIAL OF CEILINGS LOWERING TO
BELOW 3000 FT AGL AND VSBYS DROPPING TO UNDER 5SM. RAIN IS EXPECTED
TO TAPER OFF BY MIDDAY WITH ISOLATED SHOWERS THROUGHOUT THE
REMAINDER OF THE AFTERNOON.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH THURSDAY
FOR ZONES 18-19 ABOVE 6000 FEET. SNOW ADVISORY THURSDAY FOR ZONE 15
ABOVE 6000 FEET.
.AZ...NONE.
.CA...WINTER STORM WARNING FOR THE SOUTHERN SIERRA ABOVE 6000 FEET
IN EFFECT THROUGH TONIGHT.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 601 AM PST WED FEB 25 2004 CAZ026-261300- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES- 601 AM PST WED FEB 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA. .DAY ONE...TODAY. ...A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT ABOVE 6000 FEET... A POTENT WINTER STORM SYSTEM WILL BRING SUBSTANTIAL MOISTURE AND GUSTY WINDS TO THE EAST SLOPES OF THE SOUTHERN SIERRA BEGINNING THIS AFTERNOON. HEAVY SNOW ACCUMULATIONS OF 18 TO 24 INCHES ARE EXPECTED WITH STRONG GUSTY WINDS PRODUCING BLOWING AND DRIFTING SNOW IN PASSES AND EXPOSED AREA. SEE THE WINTER WEATHER MESSAGE RNOWSWVEF FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS CONDITIONS MAY STILL BE POSSIBLE THURSDAY FROM PREVIOUS DAY AND NIGHT SNOWFALL AND WIND. OTHERWISE...ONLY LIGHT ADDITIONAL ACCUMULATIONS ARE EXPECTED. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE. NVZ018-019-261300- SHEEP RANGE-SPRING MOUNTAINS-RED ROCK CANYON- 601 AM PST WED FEB 25 2004 .DAY ONE...TODAY. ...WINTER STORM WATCH HAS BEEN ISSUED FOR TONIGHT ABOVE 6000 FEET... A POTENT WINTER STORM SYSTEM MAY MOVE ACROSS SOUTHERN NEVADA TONIGHT BRINGING THE POTENTIAL FOR SIGNIFICANT SNOW AND GUSTY WINDS TO THE SPRING MOUNTAINS AND SHEEP RANGE. SEE WINTER WEATHER MESSAGE RNOWSWVEF FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ...A WINTER STORM WATCH HAS BEEN ISSUED FOR THURSDAY ABOVE 6000 FEET... THE WINTER STORM COULD CONTINUE INTO THURSDAY AFTERNOON BRINGING POTENTIAL TOTAL SNOW ACCUMULATIONS OF UP TO A FOOT OF NEW SNOW. SNOW SHOWERS ARE EXPECTED FRIDAY OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE. NVZ015-261300- LINCOLN COUNTY- 601 AM PST WED FEB 25 2004 DAY ONE...TODAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. A POTENT PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA TONIGHT BRINGING RAIN AND SNOW TO THE REGION. THE POTENTIAL EXISTS FOR SIGNIFICANT RAIN AND SNOWFALL WITH THIS SYSTEM ALONG WITH STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ...WINTER STORM WATCH HAS BEEN ISSUED FOR THURSDAY ABOVE 6000 FEET... A POTENT WINTER STORM SYSTEM WILL MOVE ACROSS NEVADA THURSDAY WITH THE POTENTIAL FOR PRODUCING HEAVY SNOW AND GUSTY WINDS ACROSS LINCOLN COUNTY AT ELEVATIONS ABOVE 6000 FEET. SEE WINTER WEATHER MESSAGE RNOWSWVEF FOR FURTHER INFORMATION. SNOW SHOWERS ARE EXPECTED ON FRIDAY OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY THROUGH TUESDAY. AZZ001>003-036-CAZ027>029-NVZ014-016-017-020>022-261300- DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY- LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA- LAS VEGAS VALLEY-NORTHEAST CLARK COUNTY-NORTHWEST DESERTS- NORTHWEST PLATEAU-SAN BERNARDINO COUNTY DESERTS- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- SOUTHERN CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- 601 AM PST (701 AM MST) WED FEB 25 2004 .DAY ONE...TODAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. A POTENT PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA TONIGHT BRINGING RAIN AND SNOW TO THE REGION. THE POTENTIAL EXISTS FOR SIGNIFICANT RAIN AND SNOWFALL WITH THIS SYSTEM ALONG WITH STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE WINTER STORM WILL CONTINUE TO BRING RAIN AND SNOW TO THE REGION THURSDAY. THE POTENTIAL EXISTS FOR SIGNIFCANT RAIN AND SNOW WITH THIS SYSTEM ALONG WITH GUSTY WINDS. RAIN AND SNOW SHOWERS ARE POSSIBLE AGAIN FRIDAY BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY THROUGH TUESDAY.
1 heavy snow. Local standard time, as filed.
The town of Aspendell, CA recorded 27 inches of snow in just over 12 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5387355.